Alert archive / Michigan / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 45, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Sep 4, 2017, 2:07 PM EDT for Bay County, Michigan. It was in force for 53 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 4, 2017, 2:07 PM EDT (18:07 UTC)
- Expired
- Sep 4, 2017, 3:00 PM EDT
- In force
- 53 min
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Bay County, MI
The radar
The Detroit radar (KDTX), 130 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 4, 2:10 PM EDT | HAIL 0.5 | 1 W Pinconning, MI | |
| Sep 4, 2:27 PM EDT | HAIL 1 | Pinconning, MI | |
| Sep 4, 3:05 PM EDT | HAIL 0.75 | 5 Sw Pinconning, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1687 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
491
WUUS53 KDTX 041807
SVRDTX
MIC017-041900-
/O.NEW.KDTX.SV.W.0045.170904T1807Z-170904T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Detroit/Pontiac MI
207 PM EDT MON SEP 4 2017
The National Weather Service in Detroit/Pontiac has issued a
* Severe Thunderstorm Warning for...
Bay County in southeastern Michigan...
* Until 300 PM EDT
* At 207 PM EDT, a severe thunderstorm was located near Pinconning,
moving east at 85 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* this severe thunderstorm will remain over mainly rural areas of Bay
County, including the following locations: Auburn, Pinconning,
Linwood, Kawkawlin, Bentley, Mount Forest, Crump, Willard and Bay
City State Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4391 8404 4391 8396 4382 8389 4381 8389
4374 8391 4369 8388 4368 8385 4357 8414
4357 8416 4400 8417 4400 8405
TIME...MOT...LOC 1807Z 265DEG 72KT 4386 8403
HAIL...0.75IN
WIND...60MPH
$$
SF3 follow-up statements
833
WWUS53 KDTX 041816
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
216 PM EDT MON SEP 4 2017
MIC017-041900-
/O.CON.KDTX.SV.W.0045.000000T0000Z-170904T1900Z/
Bay MI-
216 PM EDT MON SEP 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR BAY COUNTY...
At 214 PM EDT, a severe thunderstorm was located near Pinconning,
moving east at 65 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will move into Saginaw Bay by 230 PM, but
additional storms may develop over Bay county.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4392 8404 4391 8404 4391 8396 4382 8389
4374 8391 4369 8388 4368 8385 4357 8414
4357 8416 4400 8417 4400 8405
TIME...MOT...LOC 1814Z 262DEG 56KT 4387 8388
HAIL...0.75IN
WIND...60MPH
$$
SF204
WWUS53 KDTX 041828
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
228 PM EDT MON SEP 4 2017
MIC017-041900-
/O.CON.KDTX.SV.W.0045.000000T0000Z-170904T1900Z/
Bay MI-
228 PM EDT MON SEP 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR BAY COUNTY...
At 227 PM EDT, a severe thunderstorm was located over Pinconning,
moving east at 65 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will also move into Saginaw Bay by 245 PM,
but additional storms may quickly develop over northern Bay county.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4392 8404 4391 8404 4391 8396 4382 8389
4374 8391 4369 8388 4368 8385 4357 8414
4357 8416 4400 8417 4400 8405
TIME...MOT...LOC 1827Z 262DEG 58KT 4386 8393
HAIL...0.75IN
WIND...60MPH
$$
SF008
WWUS53 KDTX 041854
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
254 PM EDT MON SEP 4 2017
MIC017-041902-
/O.EXP.KDTX.SV.W.0045.000000T0000Z-170904T1900Z/
Bay MI-
254 PM EDT MON SEP 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR BAY COUNTY WILL EXPIRE AT 300
PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However another
thunderstorm was developing over northeast Midland county and could
potentially become severe as it moves into northern Bay County after
3 PM.
LAT...LON 4392 8404 4391 8404 4391 8396 4382 8389
4374 8391 4369 8388 4368 8385 4357 8414
4357 8416 4400 8417 4400 8405
TIME...MOT...LOC 1852Z 268DEG 1162KT 4391 8234
$$
SFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 1:00 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, Sep 4, 1:00 PM EDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
100 PM EDT Mon Sep 4 2017
.AVIATION...
Strong southwest winds early this afternoon, gusting up to 30 knots,
ahead of a strong cold front. This front is expected to trigger a
line of showers and strong to severe thunderstorms as it drops south
through the late afternoon and clears the state around 00z. A short
period of post frontal MVFR Ceilings possible, but good drying
indicated behind the front is expected to lead to mostly clear skies
late this evening into overnight hours. However, Upper level
trough/cold pool arriving toward sunrise may be able to trigger
scattered showers, especially northern taf sites, where prob30 was
introduced.
For DTW...Inherited timing of thunderstorms, 22-00Z still looks good
as front clears shortly after 00z. These storms may be severe,
producing wind gusts of 50 knots. Could be abrupt drying/clearing
just after 00z, and confidence in high MVFR/Low VFR ceilings during
the evening is not high.
//DTW THRESHOLD PROBABILITIES...
* High for thunderstorms between 22-00z.
* Medium confidence in ceilings aob 5000 feet late this afternoon
and into early this evening, and then again late tomorrow morning
into the afternoon.
&&
.PREV DISCUSSION...
Issued at 320 AM EDT Mon Sep 4 2017
DISCUSSION...
Weak convection over the northern Great Lakes and NW Ontario is
ongoing along a seasonably strong cold front at the nose of a 45-
50kt low-level jet. This activity will continue to wane as it is
ushered east by shortwave energy embedded within the periphery of
the large polar low over Hudson Bay. Water vapor imagery reveals a
potent trailing shortwave digging into the northern Plains at 06z
this morning. Attendant height falls will sharpen the existing cold
front and ensure continued southeast progress through today.
Momentum fields are progged to ramp up considerably in response.
Surface winds will be sustained at 15 to 20 knots while diurnal
mixing under mostly sunny skies ensures effective downward momentum
transport supporting wind gusts of 30 knots during the peak heating
period with a 50kt low-level jet taking shape immediately atop the
inversion.
Attention for the afternoon will be focused on severe wind potential
as moderately steep lapse rates in excess of 7C/km fill in above the
capping inversion with a well-mixed boundary layer taking shape
below. Strong and largely unidirectional wind field will be in place
through the depth of the column. Considering strongly convergent
forcing along the surface cold front, a higher end severe wind event
featuring wind gusts of 70 mph is not at all out of the question,
particularly where cold fropa will coincide with peak heating
roughly south of an ARB/PTK/PHN line. Concern is particularly
elevated given that individual cells will have ambient wind behind
them potentially reinforcing rear inflow jets.
However, despite capping, there remains concern that the strength of
mid-level warm advection will be sufficient to generate an uncertain
coverage of convection in advance of the front, particularly as
steep lapse rates fill in overhead. The degree to which this occurs
and subsequently exhausts/inhibits instability ahead of the front
seems to be the tipping point in the forecast between a lower
coverage of borderline severe and a potentially more widespread and
higher end event over the SE third of the CWA as described above. In
any case, the environment will probably be favorable even for weak
showers/tstorms to generate at least 40-45kt gusts and suspect that
even in a "short-circuited" scenario, the likelihood of at least a
few severe reports in the area is rather high. Also worth noting is
that any development in the free warm sector will carry a low-end
tornado threat mainly limited by higher LCLs. Nonetheless, rotating
updrafts with 0-1km bulk shear of 35kts will warrant attention.
After reaching a peak in the upper teens today, 850mb temperatures
will fall into the single digits by Tuesday morning and lower single
digits by Wednesday morning. Highs near 70 on Tuesday will mark the
warmest day of the workweek with temps the low to mid 60s through
Friday. Steep boundary layer lapse rates within deep layer cyclonic
flow regime will favor daily development of stratocu with some
nocturnal persistence possible during any periods of lake
enhancement. Depending on cloud cover, overnight lows have the
potential to range from the upper 30s to the upper 40s during this
time. Episodic bouts of light showers as embedded waves propagate
through the trough warrant chc pops for most of the week.
MARINE...
Strong southwesterly winds will begin to ramp up through the morning
hours into the afternoon today as a surface pressure gradient
tightens and winds mix down ahead of an approaching cold front. The
southwest winds should approach near gale criteria over the open
waters of Lake Huron, so a Small Craft Advisory will remain in
effect through Monday evening for all marine zones from Saginaw Bay,
around the Thumb and south to Lake St Clair and the western shores
of Lake Erie. Wave heights for Lake Huron are forecast to be around
3-7 feet. There will be a chance for thunderstorms ahead of the cold
front in the afternoon and through the evening. Some of these storms
will have the potential to become severe. An unseasonably cool
airmass will move into Michigan behind the front and reside through
the end of the week. Lighter northwest winds will help keep the
cooler air in place over the warm waters and waterspouts will remain
possible through midweek.
HYDROLOGY...
A cold front is set to move across Michigan this afternoon and
evening and will bring a chance of thunderstorms to the region.
Heavy rainfall could occur as storms initiate and grow upscale
rather quickly as the progress southeastward through the afternoon.
Rainfall totals within the 0.25 to 0.50 inch range with locally
higher amounts near 1 inch will be possible, which could lead
to minor flooding of prone areas in the urban locations.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement until 10 PM EDT this evening for MIZ049-054-
055-083.
Lake Huron...Small Craft Advisory until 8 PM EDT this evening for LHZ421-422-
441>443.
Lake St Clair...Small Craft Advisory until 8 PM EDT this evening for LCZ460.
Michigan waters of Lake Erie...Small Craft Advisory until 8 PM EDT this evening for LEZ444.
&&
AVIATION.....SF
DISCUSSION...JVC
MARINE.......JVC
HYDROLOGY....AA
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Sep 4, 3:53 AM EDT, 10 hours 14 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Detroit/Pontiac MI 353 AM EDT Mon Sep 4 2017 MIZ047>049-053>055-060>063-068-050800- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston- 353 AM EDT Mon Sep 4 2017 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight A beach hazards statement for hazardous swimming conditions is in effect for Tuscola...Huron...and Sanilac counties. Thunderstorms are likely today. There is a slight risk that these storms will be severe...mainly along and south of the I-69 corridor. The primary threat will be damaging wind gusts to 60 mph between Noon and 5 PM local time. Storm motion will be ESE at 50 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is anticipated. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-050800- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 353 AM EDT Mon Sep 4 2017 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Thunderstorms are likely today. There is a slight risk that these storms will be severe...mainly along and south of the I-69 corridor. The primary threat will be damaging wind gusts to 60 mph between Noon and 5 PM local time. Storm motion will be ESE at 50 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is anticipated. MIZ069-070-075-076-082-083-050800- Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 353 AM EDT Mon Sep 4 2017 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight A beach hazards statement for hazardous swimming conditions is in effect for Monroe County. Thunderstorms are likely this afternoon. There is an enhanced risk that these storms will be severe. The primary threat will be wind gusts to 60 mph with potential for isolated gusts to 70 mph between 4 PM and 9 PM local time. Storm motion will be ESE at 50 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely. Dispatchers please notify your emergency managers immediately. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 3:49 AM EDT | Beach Hazards Statement | DTX | Huron, Monroe, Sanilac, Tuscola | 16 hr |
| Sep 4, 1:59 PM EDT | Special Marine Warning | DTX | 2 hr | |
| Sep 4, 2:20 PM EDT | Special Marine Warning | DTX | 115 min | |
| Sep 4, 3:12 PM EDT | Special Weather Statement | DTX | Huron | 18 min |
| Sep 4, 4:43 PM EDT | Special Weather Statement | DTX | Wayne | 47 min |
| Sep 4, 5:10 PM EDT | Special Weather Statement | DTX | Oakland, Washtenaw | 35 min |
| Sep 4, 5:23 PM EDT | Severe Thunderstorm Warning | DTX | Livingston, Oakland, Washtenaw | 50 min |
| Sep 4, 5:25 PM EDT | Special Marine Warning | DTX | 95 min | |
| Sep 4, 5:36 PM EDT | Special Weather Statement | DTX | Lenawee | 24 min |
| Sep 4, 5:54 PM EDT | Special Weather Statement | DTX | Macomb, Wayne | 36 min |
| Sep 4, 5:59 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 61 min |
| Sep 4, 6:34 PM EDT | Special Marine Warning | DTX | 56 min | |
| Sep 4, 6:40 PM EDT | Special Weather Statement | DTX | Monroe | 50 min |
| Sep 4, 6:47 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee, Monroe | 43 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.